Limits...
Life-threatening bradyarrhythmia with oral phenytoin overdose.

Srinivasan G, Wyawahare M, Mathen PG, Subrahmanyam DK - J Pharmacol Pharmacother (2015 Jul-Sep)

Bottom Line: She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability.This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea.It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

ABSTRACT
We report a case of a 41-year-old lady, who developed severe hypotension and sinus bradycardia, following oral consumption of 20 g of phenytoin and 500 mg of glibenclamide. She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability. This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea. It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

No MeSH data available.


Related in: MedlinePlus

ECG on day of admission showing sinus bradycardia with a PR interval of 160 msec and corrected QTc of 430 msec
© Copyright Policy - open-access
Related In: Results  -  Collection

License
getmorefigures.php?uid=PMC4544145&req=5

Figure 1: ECG on day of admission showing sinus bradycardia with a PR interval of 160 msec and corrected QTc of 430 msec

Mentions: A 41-year-old female presented to our emergency department a day after ingestion of 200 tablets of phenytoin 100 mg (20 g) and 100 tablets of glibenclamide 5 mg (500 mg) with suicidal intent. She was not a diabetic and these tablets were purchased by her mother who suffered from epilepsy and diabetes. She was taken to a local hospital, stomach wash and i.v. dextrose was given and referred to our centre. Referral slip had documented a pulse rate of 68/min and BP of 100/70 mmHg. At arrival to our ED she was stuporous. Her pulse rate was 56/min, BP of 70/50 mmHg with poor respiratory efforts. She was intubated and connected to mechanical ventilator immediately. Blood sugar was 112 mg/dl. A diagnosis of phenytoin toxicity causing hemodynamic instability was made and resuscitative measures initiated. Baseline ECG revealed sinus rhythm with bradycardia and no evidence of ischemia [Figure 1]. Arterial blood gas (ABG) showed fully compensated high anion gap metabolic acidosis secondary to hypotension. Serial phenytoin levels are shown in Table 1. Lab investigations revealed normal renal and thyroid functions with deranged liver function [Table 2].


Life-threatening bradyarrhythmia with oral phenytoin overdose.

Srinivasan G, Wyawahare M, Mathen PG, Subrahmanyam DK - J Pharmacol Pharmacother (2015 Jul-Sep)

ECG on day of admission showing sinus bradycardia with a PR interval of 160 msec and corrected QTc of 430 msec
© Copyright Policy - open-access
Related In: Results  -  Collection

License
Show All Figures
getmorefigures.php?uid=PMC4544145&req=5

Figure 1: ECG on day of admission showing sinus bradycardia with a PR interval of 160 msec and corrected QTc of 430 msec
Mentions: A 41-year-old female presented to our emergency department a day after ingestion of 200 tablets of phenytoin 100 mg (20 g) and 100 tablets of glibenclamide 5 mg (500 mg) with suicidal intent. She was not a diabetic and these tablets were purchased by her mother who suffered from epilepsy and diabetes. She was taken to a local hospital, stomach wash and i.v. dextrose was given and referred to our centre. Referral slip had documented a pulse rate of 68/min and BP of 100/70 mmHg. At arrival to our ED she was stuporous. Her pulse rate was 56/min, BP of 70/50 mmHg with poor respiratory efforts. She was intubated and connected to mechanical ventilator immediately. Blood sugar was 112 mg/dl. A diagnosis of phenytoin toxicity causing hemodynamic instability was made and resuscitative measures initiated. Baseline ECG revealed sinus rhythm with bradycardia and no evidence of ischemia [Figure 1]. Arterial blood gas (ABG) showed fully compensated high anion gap metabolic acidosis secondary to hypotension. Serial phenytoin levels are shown in Table 1. Lab investigations revealed normal renal and thyroid functions with deranged liver function [Table 2].

Bottom Line: She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability.This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea.It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

View Article: PubMed Central - PubMed

Affiliation: Department of Medicine, Jawaharlal Institute of Postgraduate Medical Education and Research, Puducherry, India.

ABSTRACT
We report a case of a 41-year-old lady, who developed severe hypotension and sinus bradycardia, following oral consumption of 20 g of phenytoin and 500 mg of glibenclamide. She required high dose of inotropes and a temporary transvenous pacer for her hemodynamic instability. This life-threatening cardiotoxicity of phenytoin could have been due to its interaction with sulphonylurea. It is imperative to be aware of drug interactions, due to which, life-threatening cardiovascular manifestations following phenytoin toxicity can occur.

No MeSH data available.


Related in: MedlinePlus